MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/09/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Outcomes attributed to adverse event: a risk to the patient's health could not be excluded for these specific circumstances, since pedicle screws were placed in the patient's spine in a different position than desired with the brainlab device involved, despite according to the surgeon: the misplaced screws were detected with a confirmation ct scan before finalizing the surgery, and the screws were replaced (repositioned) successfully to their intended positions using navigation during the very same surgery.The outcome of the surgery was successful as intended.There was no harm or negative clinical effect for the patient due to the incorrect placement of screws, neither for the prolonged anesthesia of 15 minutes.There were no (further) medical or surgical remedial actions necessary, done, or planned for this patient.Hospitalization was not prolonged either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the five misplaced screws (left t11, t12 and l2 placed too lateral and right t11 and t12 placed too medial) is relative movements of the vertebrae operated on (t11, t12 and l2) in relation to the fixed reference array (at ilium) when moving the patient on the table or applying forces to the bone, e.G.During the screw preparations, due to a non-rigid connection of the bones.Multi-level navigation (i.E.Operating on a different vertebra than the one the reference array is fixed to or operating across multiple vertebrae without remounting the reference array and reregistering), especially over an unstable spine - such as the fracture at l1 - can result in movements of the vertebrae (as shown in the intraoperative scan) that cannot be recognized or compensated by the navigation software and result in inaccuracies in the navigation.Apparently the resulting deviation of the navigation display was not recognized by the user with the necessary and thorough verification of navigation accuracy throughout the procedure, and before the screw placements at t11, t12, and left l2.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to reiterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A surgery on the spine for lumbar fusion from t11-l3 for a fracture at l1 with planned placement of 8 pedicle screws, was performed with the aid of the display by the brainlab navigation software spine & trauma 3d 2.6.During the procedure the surgeon: positioned the patient in prone position on the or table.Attached the navigation reference array on the right iliac crest.Performed an intraoperative ct scan and verified and accepted the automatic registration of the current patient anatomy to the navigation (to the intraoperative ct scan imported into and used by the navigation).Calibrated a non-brainlab tap and screwdriver to the navigation, and verified and accepted the calibrations to proceed.Used the navigated brainlab drill guide to create a pilot hole at left t11, and placed the navigated pointer in the tract to check the trajectory.Used the navigated tap to prepare the hole for the screw, and used the navigated pointer to check the trajectory again.Used the navigated screwdriver to place the screw in the prepared hole at left t11.Repeated this surgical workflow using the navigated drill guide, pointer, tap, and screwdriver to place screws in right t11 and both sides of t12, l2, and l3 (for a total of eight screws).Performed a confirmation intraoperative ct scan with automatic registration and after reviewing the scan, determined that five screws were not placed as planned - right t11 and t12 were placed too medial, and left t11, t12, and l2 were placed too lateral.The misplaced screws were removed.Verified and accepted the automatic registration of the current patient anatomy to the navigation (to the intraoperative ct scan imported into and used by the navigation).Used the same surgical workflow as before with the same navigated instruments to replace (reposition) the five screws to their intended locations.Performed another confirmation ct scan and confirmed that all screws were correctly placed as intended.Completed the surgery successfully as intended.According to the surgeon: the misplaced screws were detected with a confirmation ct scan before finalizing the surgery, and the screws were replaced (repositioned) successfully to their intended positions using navigation during the very same surgery.The outcome of the surgery was successful as intended.There was no harm or negative clinical effect for the patient due to the incorrect placement of screws, neither for the prolonged anesthesia of 15 minutes.There were no (further) medical or surgical remedial actions necessary, done, or planned for this patient.Hospitalization was not prolonged either.

Brand Name
NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key11623893
Report Number8043933-2021-00022
Device Sequence Number14369473
Product Code OLO
UDI-Device Identifier04056481106591
UDI-Public04056481106591
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K183605
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268A
Device Catalogue Number22268A
Device Lot NumberSW V. 2.6
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/09/2021
Initial Report FDA Received Date04/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;